Exfoliative dermatitis is widespread scaling of the skin, often with itching (pruritus), skin redness (erythroderma), and hair loss. It may occur in severe cases of many common skin conditions, such as eczema and psoriasis. It is sometimes caused by an allergy to drugs.
A person with erythroderma or exfoliative dermatitis often needs hospital care or admission to an intensive-care burn unit.
Erythroderma; Dermatitis exfoliativa
Habif TP. Exanthems and drug eruptions. In: Habif TP, ed. Clinical Dermatology. 5th ed. Philadelphia, Pa: Mosby Elsevier; 2009: chap 14.
Clements DS, Hurwitz D, Kaplan D. In: Rakel RE. Textbook of Family Medicine. 7th ed. Philadelphia, Pa: Saunders Elsevier; 2007: chap 44.
Reviewed By: Linda Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.